MedToolboxClinician’s desktop Search tools: egfr, depression, due date…/ Tool guides Sign in

PHQ-9 Depression Questionnaire and Scoring

Complete and score the nine-item Patient Health Questionnaire. Item 9 on self-harm is flagged, and the result maps to NICE NG222.

By Dr Amer Sheikh, GP Updated 17 October 2026 Clinical review pending

Runs in your browser. Nothing you enter is stored or sent anywhere.

What is the PHQ-9?

The PHQ-9 is a nine-item questionnaire for depression. Each item asks how often a symptom occurred in the last two weeks.

It is the most widely used depression measure in UK primary care and NHS Talking Therapies.

PHQ-9 scoring

ScoreSeverity
0–4Minimal
5–9Mild
10–14Moderate
15–19Moderately severe
20–27Severe

NICE NG222 groups a score below 16 as less severe depression and 16 or more as more severe. This guides treatment choice.

Item 9

Item 9 asks about thoughts of self-harm or being better off dead. Any score above 0 needs a direct risk assessment the same day.

Frequently asked questions

How is the PHQ-9 scored?

Each of nine items scores 0 to 3, for a total of 0 to 27. Higher scores mean more severe depression.

What PHQ-9 score is moderate depression?

A score of 10 to 14 is moderate. NICE NG222 treats scores below 16 as less severe depression.

What does a positive item 9 mean?

It means thoughts of self-harm. Ask directly about suicidal thoughts, plans and intent, and assess risk today.

Can the PHQ-9 diagnose depression?

No. It supports, but does not replace, a clinical assessment.

Every tool you use, on one free desk

PHQ-9 is one of more than 150 UK primary care tools on MedToolbox. Pin your favourites and sync them to every device. Free for healthcare professionals, always.

Open MedToolbox

Related tools

References

  1. Kroenke K, Spitzer RL, Williams JB. The PHQ-9: validity of a brief depression severity measure. J Gen Intern Med 2001;16(9):606–13.
  2. NICE. Depression in adults: treatment and management (2022). NG222. nice.org.uk/guidance/ng222

MedToolbox supports, and does not replace, clinical judgement, national guidance and local policy.